Heavy Rain, Grant
- When
- June 22, 12:00 AM MST to 8:00 AM MST
- Where
- Grant County, 3.94 mi W of Pinos Altos
- Reported by
- CoCoRaHS
- Coordinates
- 32.866, -108.288
A CoCoRaHS observer received 4.30 inches of rain.
Unusually deep moisture for late June was located over southwest New Mexico with some slow moving storms dropping significant rains across the area which led to flash flooding around Mesquite and Hillsboro.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Unusually deep moisture for late June was located over southwest New Mexico with some slow moving storms dropping significant rains across the area which led to flash flooding around Mesquite and Hillsboro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 21, 4:53 PM MST, 7 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 553 PM MDT Tue Jun 21 2022 .AVIATION...00Z TAF CYCLE Plume of moisture shifting slightly westward today along the Rio Grande and SW NM. Skies beginning BKN-OVC050 with ongoing -RA across south-central NM and far west TX. Rapid TS development expected across SW NM after 03Z tonight with widespread coverage over KDMN/KTCS. Temporary IFR VIS possible, with IFR CIGs hanging around through 12Z. Less overnight activity at KELP. Winds generally 050-100 at 08-12KT and gusty winds around any storms. There may be some lingering showers at KTCS in the morning, otherwise there will be a break from potential shower activity. Afternoon showers on Wednesday will be focused west of the Continental Divide and will be isolated. && .PREV DISCUSSION...241 PM MDT Tue Jun 21 2022... .SYNOPSIS... Widespread areas of showers and thunderstorms continue tonight. Storm and shower activity will be slowly decreasing tomorrow as drier air moves in from the east. Rain and storm chances continue through the weekend, but mostly for the Sacramento Mountains, the Gila Region including the Black Range and west of the Continental Divide. Temperatures will rise back to near normal over the second half of the week. A backdoor cold front brings slightly cooler temperatures early next week. && 29 .DISCUSSION... .SHORT TERM...Tonight and Tomorrow... High pressure aloft over the Mississippi River Valley continues to flush deep moisture into New Mexico and far west Texas, evident in a combination in Gulf of Mexico and California sources flowing northward on water vapor imagery. A weak upper low can also be resolved along the Pacific coast of central California, allowing this flow to persist. Models have been suggesting a subtle retrograde of the upper high tonight, shifting over Texarkana and thus nudging the upstream plume of moisture over New Mexico westward as well. Visible imagery and surface observations show the atmosphere resetting after widespread rains east of the Rio Grande this morning. Mostly cloudy skies still encompass much of the areas where rain has already fallen, with better clearing and destabilization seen west of the Rio Grande where towering cumulus has developed. The more unstable air to the west, along with the westward shift of the moisture plume will make locations west of the Rio Grande most favorable for widespread showers and thunderstorms this evening and overnight. This is confirmed by CAMs where a disturbance aloft greatly increases thunderstorm activity after sunset tonight, especially along the Continental Divide and Gila Wilderness. Additional rainfall totals of 1 to 2 inches are likely with a few spots possibly seeing 3+ inches and flash flooding. Arroyos and mountain drainages are likely to begin running Wednesday morning, along with impacts to low water crossings across Grant and Sierra Counties. A Flash Flood Watch remains in effect for much of region through sunrise Wednesday. Rain showers should shift northward Wednesday morning, eventually exiting the area by the noontime hour. Given how overworked the atmosphere has been the past two days, I wouldn't be surprised to see much of the region stay dry Wednesday afternoon despite plentiful moisture. It may be difficult to destabilize again as we wait for clouds to clear and slightly drier air moves into far west Texas. Temperatures will recover a bit, but still remain below normal for late June. Lowland highs look to top out in the upper 80's under southeast winds 10 to 15 mph. && 30 .LONG TERM...Wednesday Night through Monday Night... Area of high pressure that was over the Mississippi River Valley continues its westward trajectory over the Southern Plains. Slightly drier and warmer air infiltrates the area again. Sfc dewpoints will slightly decrease from the 50s into the 40s towards the end of the week. Temperatures rise back up into the 90s across the lowlands. However, it looks like we remain a few degrees below normal through most of the week. The approach of the upper high will limit the amount of convection across the area. The best chances remain over area mountains including the Sacramento Mountains and the Black Range, and portions west of the Continental Divide. The latest model runs appears to favor southeastern Arizona on Wednesday. There is good model agreement with this scenario among multiple models. The lowest chances for showers and thunderstorms will be over the weekend as the upper ridge expands through the southern US. On Friday, the passage of a disturbance aloft towards the Four Corners area will push back the ridge slightly to the east allowing for more thunderstorm activity in areas west of the Rio Grande. The slow motion of winds aloft will bring another chance for periods of heavy rain in the western half of the CWA. Conditions change with the approach of a backdoor cold front late on Saturday evening. However, the moisture associated with this system appears to be delayed to Sunday behind a second push, with PWs going back to over an inch and sfc dewpoints into the 50s or higher. This is still far away in the forecast, but it appears to be another decent chance for storms that could bring periods of heavy rain for the region. && 29 .FIRE WEATHER... Wetting rains and some much-needed relief from fire weather conditions are expected this week as a Pacific low scoops deep Gulf moisture into the region ahead of high pressure across the Southern Plains. The highest rain totals are likely to favor western New Mexico tonight with widespread totals of 1 to 2 inches. Below normal temperatures and cloudy skies will promote better RH, with midday values 40-50% and excellent overnight recoveries (70-80%). 20-ft winds from the SE will lead to Good smoke ventilation on Wednesday. Thunderstorm outflows may disrupt this prevailing flow, however. The primary hazard with storms this week will be flooding given the anonymously high moisture profiles. High rain rates and the potential for training storms will pose a risk of flash flooding, especially for locations with poor drainage. Runoff is likely over burn scars with any precipitation amounts greater than 0.75". Rain chances will become more limited to along the AZ/NM state line late in the week as the plume of moisture shifts toward Arizona. Widespread 7-day QPF of 1.00-2.00" of rainfall will likely be enough to put an end to this very active fire weather season. && 29 && .PRELIMINARY POINT TEMPS/POPS... El Paso 70 91 72 93 / 70 20 0 0 Sierra Blanca 67 87 67 90 / 40 0 0 0 Las Cruces 66 88 66 92 / 80 30 10 10 Alamogordo 64 87 64 90 / 60 20 0 20 Cloudcroft 48 66 48 68 / 70 30 0 30 Truth or Consequences 65 84 67 89 / 90 60 20 30 Silver City 62 79 63 83 / 80 60 30 40 Deming 64 88 64 91 / 80 50 20 20 Lordsburg 65 87 66 91 / 70 40 30 30 West El Paso Metro 70 90 71 93 / 70 20 0 0 Dell City 67 91 66 94 / 30 10 0 0 Fort Hancock 68 94 69 96 / 50 20 0 0 Loma Linda 65 84 66 87 / 60 20 0 0 Fabens 69 93 70 95 / 60 20 0 0 Santa Teresa 67 88 67 91 / 80 30 10 0 White Sands HQ 70 86 71 91 / 80 30 10 20 Jornada Range 65 85 65 89 / 80 40 20 20 Hatch 66 86 66 90 / 80 50 20 20 Columbus 67 87 67 91 / 80 40 20 10 Orogrande 67 87 67 91 / 60 20 0 20 Mayhill 52 76 52 80 / 70 20 0 30 Mescalero 52 76 51 78 / 70 30 0 30 Timberon 52 74 52 77 / 60 20 0 20 Winston 57 76 58 81 / 80 70 30 50 Hillsboro 62 82 63 86 / 90 70 20 30 Spaceport 63 84 63 89 / 80 50 20 30 Lake Roberts 56 80 56 85 / 80 70 30 40 Hurley 61 84 62 88 / 80 60 20 40 Cliff 54 87 53 93 / 80 60 30 40 Mule Creek 60 81 61 87 / 70 50 30 50 Faywood 62 83 63 86 / 80 60 20 30 Animas 64 90 64 93 / 70 30 30 40 Hachita 64 87 65 91 / 80 30 20 30 Antelope Wells 63 88 64 91 / 70 20 20 40 Cloverdale 62 84 63 87 / 60 30 30 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Flood Watch through late tonight for NMZ401>404-407>417. TX...Flood Watch through late tonight for TXZ418>420-423. && 99/99/99
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1119 AM MDT Tue Jun 21 2022 NMZ405>407-409>417-TXZ418>424-221730- Lowlands of the Bootheel-Uplands of the Bootheel- Southwest Desert/Mimbres Basin-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1119 AM MDT Tue Jun 21 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected this evening, primarily across the Rio Grande valley where additional rainfall amounts of one to two inches will be possible. High rain rates will increase the risk of flash flooding, especially for areas with poor drainage and hilly terrain. Arroyos and low water crossings may become impassable. Wet roadways may impact the morning commute Wednesday. Gusty outflow winds and small hail will also be possible around stronger storms this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More isolated thunderstorm activity is expected late this week, with better rain chances limited west of the Rio Grande. Localized flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather, flooding, or damage to the National Weather Service by calling 1.800.874.6755. You can also submit storm reports and photos via social media. NMZ401>404-408-221730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley- Eastern Black Range Foothills- 1119 AM MDT Tue Jun 21 2022 This Hazardous Weather Outlook is for portions of southwest New Mexico. .DAY ONE...This Afternoon and Tonight Widespread showers and thunderstorms are expected this evening and well into Wednesday morning with new rainfall amounts of one to two inches. Locally higher amounts in excess of 3 inches and with high rain rates will increase the risk of flash flooding, especially for areas with poor drainage and hilly terrain. Arroyos and low water crossings may become impassable. Wet roadways may impact travel around the area Wednesday. Gusty outflow winds and small hail will also be possible around stronger storms this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional scattered showers and thunderstorms are expected on the rest of the week with localized flooding possible. Avoid low lying areas and drainages. Rain chances will focus primarily west of the Continental Divide late this week with continued flooding hazards across Grant and Hidalgo Counties. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather, flooding, or damage to the National Weather Service by calling 1.800.874.6755. You can also submit storm reports and photos via social media. Dennhardt
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
830 PM MDT TUE JUN 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM DUST STORM 9 ENE ROAD FORKS 32.29N 108.87W
06/21/2022 HIDALGO NM MESONET
0.4 MILE VISIBILITY AND 50MPH WIND GUST
MESONET STATION NM004 LORDSBURG PLAYA I10
MP12 (NMDOT).
&&
ZAThe El Paso radar (KEPZ), 186 km away, was scanning. The volume nearest the first event began at 06:57 UTC.
2 flash flood, 1 heavy rain. Local standard time, as filed.
A CoCoRaHS observer received 4.30 inches of rain.
Mud and debris were across Highway 28 at mile marker 22. Hillsboro during the overnight hours received around 1.50 inches of rain.
Report of running water across the Interstate 10 Frontage Road near Mesquite. Radar estimates upstream of Mesquite indicated upwards of 3-3.5 inches of rain had fallen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038967, 1038966, 1038965.